HomeAnswersGeneral MedicineedemaWill taking Telmisartan for long periods cause edema in my legs?

Does taking Telmisartan regularly for a long duration cause edema in my leg?

Share

The following is an actual conversation between an iCliniq user and a doctor that has been reviewed and published as a Premium Q&A.

Medically reviewed by

iCliniq medical review team

Published At June 13, 2022
Reviewed AtOctober 12, 2023

Patient's Query

Hi doctor,

I am a 60-year-old male who is quite healthy and exercise regularly. I have been taking 80 mg Telmisartan for 20 years and taking one Diclofenac or Naproxen tablet daily for arthritis. Last few years, my legs have been swelling with edema, which has increased my weight. I have been researching this may be caused by the Telmisartan, I urinate a lot, but often it is dark and smelly. I want to change the Telmisartan or reduce the change to an alternative blood pressure tablet that may help with the edema. I suffer from cramps at night, especially if I take a pain killer close to bedtime. Please guide.

Hi,

Welcome to icliniq.com.

I can understand your concern. I think we should first rule out heart failure and kidney disease because both are common with hypertension and cause edema feet. So, if possible first get done echocardiography and kidney function tests. It will be of great help if you can send me a picture of your swollen feet.

Are any of the above-mentioned reports done? Please reply to me with answers to the above-asked questions so I can better guide you about medicines and investigations. I wish you good health.

Thanks.

Patient's Query

Hi doctor,

Thank you for the reply.

I do not think I have any heart problem for three reasons,

1) My resting pulse is around 50 or less.

2) I hike a lot and have no problem climbing 555.56 yards of hills.

3) I had heart checks two years ago before foot surgery, and it was all fine.

I have had a regular blood test, and the kidney is normal. That is why I started to think it was a problem with my tablets.

Thank you.

Hi doctor,

Welcome back to icliniq.com.

So I suggest you change to tablet Enalapril or tablet Lisinopril. But all these medicines need to be prescribed. So it is better to consult a physician nearby. I wish you good health.

Thank you.

Same symptoms don't mean you have the same problem. Consult a doctor now!

Dr. Kaushal Bhavsar
Dr. Kaushal Bhavsar

Pulmonology (Asthma Doctors)

Community Banner Mobile

iCliniq's FREE Newsletters

Expert-backed health and wellness information, delivered to your email.

Subscribe iCliniq
By clicking Subscribe, I agree to the iCliniq Terms & Conditions and Privacy Policy and understand that I may opt out of iCliniq subscriptions at any time.

Read answers about:

telmisartanedema

Ask your health query to a doctor online

General Medicine

*guaranteed answer within 4 hours

Disclaimer: No content published on this website is intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek advice from your physician or other qualified healthcare providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website. Read our Editorial Process to know how we create content for health articles and queries.

This website uses cookies to ensure you get the best experience on our website. iCliniq privacy policy